Alert archive / Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

May 10, 2011Henry County, Patrick County, City of Martinsville, Virginia; Rockingham County, North Carolina

NWS Blacksburg, VA issued this special weather statement at May 10, 2011, 9:21 PM EDT for Henry County, Patrick County, City of Martinsville, Virginia; Rockingham County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2011, 9:21 PM EDT (01:21 UTC)
Expired
May 10, 2011, 10:15 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

Counties Rockingham County, NC, City of Martinsville, VA, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.3
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WWUS81 KRNK 110121
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT TUE MAY 10 2011

NCZ004-005-VAZ032-033-043-110215-
FRANKLIN VA-HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-
921 PM EDT TUE MAY 10 2011

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...HENRY...PATRICK...
ROCKINGHAM AND STOKES COUNTIES...

AT 919 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM FERRUM TO
3 MILES WEST OF WOOLWINE...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THESE STORMS WILL BE NEAR FAIRY STONE STATE PARK...AND PHILPOTT DAM
AROUND 930 PM...BASSETT AROUND 935 PM...STANLEYTOWN...SANVILLE...AND
STUART AROUND 940 PM...FIELDALE...COLLINSVILLE...AND CRITZ AROUND 945
PM AND VILLA HEIGHTS AROUND 950 PM.

LAT...LON 3674 8044 3674 8040 3680 8039 3682 8034
      3684 8034 3687 8024 3691 8020 3693 8003
      3658 7970 3655 7971 3654 7967 3642 7956
      3626 8005

$$

RCS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 10, 8:51 PM EDT, 30 minutes earlier.

Area forecast discussion, May 10, 8:51 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 PM EDT TUE MAY 10 2011

.SYNOPSIS...
A WARM FRONT STRETCHING FROM KENTUCKY...THROUGH EXTREME WESTERN
VIRGINIA AND INTO NORTH CAROLINA WILL PROVIDE THE FOCUS FOR SHOWER AND
THUNDERSTORM ACTIVITY THROUGH AT LEAST THURSDAY ACROSS OUR REGION. A
STRONG DISTURBANCE PUSHING OVER THE REGION TONIGHT WILL RESULT IN
A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS FROM THE NORTH
CAROLINA FOOTHILLS INTO SOUTHEAST WEST VIRGINIA.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...AND
INTO THE EARLY MORNING HOURS OF WEDNESDAY AS A STRONG UPPER LEVEL
DISTURBANCE MOVES OVER A WARM FRONT...WHICH IS CURRENTLY SITUATED
FROM KENTUCKY...THROUGH EXTREME WESTERN VIRGINIA...INTO WESTERN
NORTH CAROLINA. WHILE A FEW STRONG THUNDERSTORMS HAVE ALREADY
DEVELOPED ACROSS OUR AREA...IT IS EXPECTED THAT THE BRUNT OF THE
THUNDERSTORM ACTIVITY IS STILL OVER KENTUCKY...AND WILL NOT ARRIVE
INTO OUR AREA UNTIL LATER THIS EVENING.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...WHICH BRINGS WITH
IT THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING...WE ARE ALSO CONSIDERING THE
POSSIBILITY OF LOCALIZED FLASH FLOODING DUE TO ABUNDANT MOISTURE
IN THE ATMOSPHERE. THE MAIN THREAT WILL BE FROM STORMS WHICH
DEVELOP REPEATEDLY OVER THE SAME LOCATIONS...WHICH MAY BE CAPABLE
OF DROPPING SEVERAL INCHES OF RAIN OVER A SHORT PERIOD OF TIME.

SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE THROUGH THE EARLY
MORNING HOURS OF WEDNESDAY...WITH RESIDUAL CLOUD COVER HANGING ON
THROUGH SUNRISE. DO NOT EXPECT MUCH CHANGE IN THE WEATHER PATTERN
THROUGH TOMORROW...WHICH WILL KEEP SHOWERS AND THUNDERSTORMS IN
THE FORECAST...ALBEIT NOT AS INTENSE OR AS WIDESPREAD.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
GOOD SURFACE CONVERGENCE INTO THE SW VA/NW NC MTNS JUST TO THE
EAST OF A PESKY WARM FRONT WILL KEEP SHWS AND STORMS IN THE
FORECAST FOR THE WESTERN CWA. AS SURFACE LOW PRESSURE ASSOCIATED
WITH A STRONG UPPER LOW ENTERS THE WESTERN OHIO VALLEY ON FRIDAY
AND FRIDAY NIGHT...STORMS WILL BECOME MORE NUMEROUS THAN ELEVATED
CONVECTION GENERALLY ON THURSDAY. DESPITE H85 TEMPS IN THE LOWER
TEENS...MAX T WILL BE LIMITED BY DESTRUCTIVE SUNSHINE. EXPECTING
RATHER SIMILAR TEMPS ACROSS THE CWA WITH HIGHS IN THE MID 70S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
BIGGEST CHG TO THE LONG RANGE SUITE WAS A SOUTHERN SHIFT TO THE
TRACY OF THE CLOSED GYRE DRIFTING THROUGH THE MISSISSIPPI RIVER
VALLEY. THE ECMWF TAKES THE SYSTEM ALL THE WAY TO THE FLORIDA
PANHANDLE BY TUESDAY...SOMETHING WHICH WAS NOT SHOWN IN THE 0Z GFS
RUN. NOW THE 12Z GFS IS SHOWING A MORE SOUTHERN TRACK...BUT LESS
EXTREME THAN THE ECMWF. WHATEVER TRACK VERIFIES WILL NOT HAVE MUCH
AFFECT ON WEATHER...WITH SEVERAL DAYS OF SHOWERS AND THUNDERSTORMS
EXPECTED. THE MORE SOUTHERN TRACK WOULD PROBABLY MEAN COOLER
TEMPS INTO THE EARLY NEXT WEEK...AND THE INHERITED FORECAST
ALREADY IS ON THE COLD SIDE OF GUIDANCE. WITH SLOW MOVING STORMS
LIKELY...AGAIN THERE EXISTS THE POTENTIAL FOR WATER PROBLEMS AT THE
END OF THE WEEKEND AND THE BEGINNING OF THE WORK WEEK.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
A BROAD AREA OF SHOWERS AND THUNDERSTORMS WILL COVER MUCH OF THE
REGION THROUGH 06Z. MVFR TO OCCASIONALLY IFR CEILINGS AND
VISIBILITIES ARE LIKELY DUE TO HEAVY RAIN.

ONCE THE RAINFALL ENDS TONIGHT...HIGH CONFIDENCE THERE WILL BE FOG
AT THE AIRPORTS WHERE IT HAD RAINED EARLIER THIS EVENING. FOR NOW
HAVE IN MVFR FOG BUT IFR TO LIFR FOG IS POSSIBLE...ESPECIALLY AT
LWB.

SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ACROSS THE
REGION EACH DAY HEADING INTO THE COMING WEEKEND...PARTICULARLY
DURING THE AFTERNOONS AND EVENINGS. COVERAGE WILL BE BETTER ACROSS
THE WEST...AFFECTING BLF...LWB...AND BCB MORE SO THAN ROA...LYH
AND DAN...BUT EXPECT ALL AIRPORTS TO BE AFFECTED TO SOME DEGREE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/NF
Hazardous weather outlook, May 10, 4:38 PM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT TUE MAY 10 2011

NCZ001>004-018>020-VAZ007-009>017-032-WVZ042>044-112045-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
MERCER-SUMMERS-MONROE-
438 PM EDT TUE MAY 10 2011

...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
REMAINDER OF THE AFTERNOON AND THROUGH THIS EVENING. A FEW OF
THESE THUNDERSTORMS WILL BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS...AS WELL AS PERIODS OF HEAVY RAIN...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

IN ADDITION...WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...LOCALIZED
FLASH FLOODING MAY BECOME A THREAT LATE THIS EVENING WHERE STRONG
THUNDERSTORMS BEGIN TO DEVELOP REPEATEDLY OVER THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NATIONAL WEATHER SERVICE WOULD LIKE TO ACTIVATE THE SKYWARN
NETWORK THIS EVENING AT 7 PM.

NCZ005-006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ045-112045-
ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-GREENBRIER-
438 PM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA THIS
EVENING. WHILE THE GREATEST THREAT FOR SEVERE THUNDERSTORM
ACTIVITY WILL REMAIN TO THE WEST...CANNOT RULE OUT THAT A FEW
THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS...AS WELL AS PERIODS OF HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, May 10, 8:26 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT TUE MAY 10 2011

VAZ034-045-110130-
BEDFORD VA-CAMPBELL VA-
826 PM EDT TUE MAY 10 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND CAMPBELL COUNTIES...

AT 824 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF BUCHANAN...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BEDFORD CITY AROUND 850 PM...GOODE AROUND 855
PM...TIMBERLAKE AROUND 915 PM...EVINGTON AROUND 925 PM AND ALTAVISTA
AROUND 930 PM.

LAT...LON 3712 7924 3713 7926 3711 7928 3741 7970
      3748 7965 3745 7963 3746 7961 3745 7959
      3748 7958 3748 7957 3726 7906

RCS
Special weather statement, May 10, 8:32 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT TUE MAY 10 2011

VAZ014-016-017-032-033-110130-
CARROLL VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA-PATRICK VA-
832 PM EDT TUE MAY 10 2011

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...FRANKLIN...
MONTGOMERY AND PATRICK COUNTIES...

AT 828 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PILOT...MOVING
SOUTH AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR ALUM RIDGE AROUND 850 PM...FLOYD AROUND 900
PM...WILLIS AROUND 910 PM...ROCKY KNOB RECREATION AREA AROUND 920
PM...CHARITY AROUND 925 PM AND WOOLWINE AROUND 930 PM.

LAT...LON 3704 8052 3715 8021 3678 8008 3678 8010
      3677 8009 3674 8010 3674 8008 3672 8010
      3666 8006 3665 8006 3662 8053

RCS
Local storm report, May 10, 8:49 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 SE RENICK             37.96N 80.33W
05/10/2011  E0.75 INCH       GREENBRIER         WV   TRAINED SPOTTER

            HAIL ABOUT THE SIZE OF A DIME

&&

SK
Local storm report, May 10, 8:58 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             5 W PAINT BANK          37.56N 80.38W
05/10/2011  E0.75 INCH       MONROE             WV   PUBLIC

&&

CHENARD
Local storm report, May 10, 9:03 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     FLASH FLOOD      BLACKSBURG              37.23N 80.42W
05/10/2011                   MONTGOMERY         VA   DEPT OF HIGHWAYS

            RT 654S-BROOKSFIELD RD CLOSED DUE TO HIGH WATER

&&

RSTONEFI
Special weather statement, May 10, 9:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT TUE MAY 10 2011

NCZ004-005-VAZ032-033-043-110215-
FRANKLIN VA-HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-
921 PM EDT TUE MAY 10 2011

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...HENRY...PATRICK...
ROCKINGHAM AND STOKES COUNTIES...

AT 919 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM FERRUM TO
3 MILES WEST OF WOOLWINE...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR FAIRY STONE STATE PARK...AND PHILPOTT DAM
AROUND 930 PM...BASSETT AROUND 935 PM...STANLEYTOWN...SANVILLE...AND
STUART AROUND 940 PM...FIELDALE...COLLINSVILLE...AND CRITZ AROUND 945
PM AND VILLA HEIGHTS AROUND 950 PM.

LAT...LON 3674 8044 3674 8040 3680 8039 3682 8034
      3684 8034 3687 8024 3691 8020 3693 8003
      3658 7970 3655 7971 3654 7967 3642 7956
      3626 8005

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:04 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington56 min
May 10, 8:09 PM EDTFlash Flood WarningRNKMontgomery6 hr
May 10, 8:23 PM EDTSpecial Weather StatementRNKBedford67 min
May 10, 8:26 PM EDTSpecial Weather StatementRNKBedford64 min
May 10, 8:32 PM EDTSpecial Weather StatementRNKFloyd, Patrick58 min
May 10, 9:57 PM EDTSpecial Weather StatementRNKGrayson, Smyth63 min
May 10, 10:06 PM EDTFlash Flood WarningRNKSmyth, Tazewell6 hr
May 10, 10:31 PM EDTSevere Thunderstorm WarningRNKGrayson59 min
May 11, 3:31 AM EDTSpecial Weather StatementRNKTazewell29 min
May 11, 4:16 AM EDTSpecial Weather StatementRNKGrayson59 min
May 11, 4:58 AM EDTSpecial Weather StatementRNKGrayson32 min
May 11, 6:18 PM EDTSpecial Weather StatementRNKCity of Galax57 min
May 11, 6:25 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax65 min
May 11, 7:13 PM EDTSevere Thunderstorm WarningRNKGrayson62 min
May 11, 7:44 PM EDTSpecial Weather StatementRNKCraig61 min
May 11, 7:51 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth54 min
May 11, 4:32 AM EDTSpecial Weather StatementRNKWatauga43 min

Nearby

Special Weather Statements in Virginia, 2011Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.